Stroke Expert Forum
Severe itching after stroke
About This Forum:

This Ask-a-Doctor forum is for questions and information regarding Strokes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Severe itching after stroke

What is causing chronic, severe itching since my father's stroke? --ischemic stroke, right side brain, left side paralysis. My 80 yr old father had a stroke 4 months ago.  About 1-1/2 months ago he started experiencing mild itching on his legs and has now become chronic all over his body.  Most of his meds have rash and itching side effects.  Aggrenox was just changed to Plavix, but the itching has not stopped.  325mg of aspirin is also a future consideration as a blood thinner.  He was given Ativan 0.5mg two days ago to stop the itching.  The first night he practically scratched two wholes in his paralyzed arm.  More than anything, he was knocked-out, groggy til 3pm the next day and could not do his physical therapy.  He is restless at night, but I don't understand the Ativan.  This is not helping his state of mind either.  What can we do to stop the itching?   It's making him crazy!  He tends to itch more at night in his sleep.
Related Discussions
Avatar_dr_m_tn
Hi auntsissi ,
I am really sorry to hear about your father’s condition .Itching could occur after stroke if the stroke is in the thalamus area of the brain which receives the sensory information of pain , touch , temperature , pressure and other sensations from all over the body . The onset may be from days to weeks after the stroke . Topical therapy with moisturizers and emollients helps alleviate the itching  . Treatment with amitriptylene 50 mg a day results in resolution of the itching . Some patients respond to Carbamazepine also. Ativan is an antianxiety medicine . First of all he needs a drug like Amitryptylene or Levocetrizine to control the itching . He will be able to sleep well  once he gets relief from itching . Please consult your physician and dermatologist to discuss these treatment options if the present medications are not providing relief from the symptoms .Hope this helps you . Take care and regards !
2 Comments
Blank
Avatar_f_tn
Thank you for your explanation.  Each time we ask "why" questions, the only answer we get from the doctor is "because of the stroke."  Well.... why???? Never a clear answer or any further explanation at all.  I was highly irritated that Antivan was prescribed clearly stating on the Rx bottle..."for itch."  It just knocks my father out!    My father is also cold most of the time now & when touched to move him always creates itching, so without knowing specifically the results of his brain MRI, it appears as though perhaps the thalamus are could have been affect.  Thank you again. I will now ask his doctor about these options.  What is your opinion regarding oxygen therapy for stroke recovery?
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank